Tramadol (brand names: Ultram, ConZip, and Rybix) is a synthetic opioid pain-relieving drug that is prescribed for the treatment of moderate to severe pain.

Once it was developed, it was considered to be a safer alternative painkiller to drugs in this class, such as Vicodin, OxyContin, etc., in terms of its potential for abuse and the development of physical dependence. However, tramadol is classified as a Schedule IV controlled substance by the United States Drug Enforcement Administration, indicating that it does have a moderate potential for abuse and the development of physical and psychological dependence. Tramadol can only be purchased legally with a prescription.

Tramadol Use and Risks

Effects of Using Tramadol

Taking tramadol results in effects that are similar to taking other opioid drugs. It crosses the blood-brain barrier and attaches to specific receptor sites in the brain that are designed for the natural control of the subjective experience of pain. These receptors are readymade to accept certain neurotransmitters that are typically referred to as endogenous opioids that reduce the subjective experience of pain and fatigue.

Tramadol also appears to affect the neurotransmitters serotonin and norepinephrine by blocking their uptake back into the cell once they are released in the system. This means that these neurotransmitters are increased in the central nervous system and other areas of the body when one uses tramadol.

The maximum dose of tramadol is typically considered to be around 400 mg a day. The immediate effects of taking tramadol include:

  • Mild euphoria similar to the euphoria produced by other opiates
  • A reduction in the subjective experience of pain
  • Relaxation
  • Sedation
  • Lightheadedness

Some of the documented side effects of tramadol include:

  • Stomach pain
  • Nausea and vomiting
  • Constipation
  • Muscle aches
  • Congestion or running nose
  • Heartburn
  • Headache
  • Dry mouth
  • Rash
  • Drowsiness

Rare side effects include (may be more common in people who chronically abuse tramadol):

  • Extreme sedation
  • Chills and sweating
  • Fever
  • Irritability
  • Restlessness
  • Shallow breathing
  • Disturbances in one’s vision
  • Confusion
  • Anxiety
  • Symptoms of a depressive disorder
  • Hallucinations
  • Seizures

Symptoms of an overdose on tramadol may include:

  • Respiratory suppression
  • Narrowed or pinpoint pupils
  • Weakness
  • Cold and clammy skin
  • Significantly decreased heart rate
  • Bluish lips
  • A loss of consciousness
  • Serotonin syndrome
  • Seizures

Tramadol Use and Seizures

Seizures occur when certain neurons in the brain malfunction and the neurons fire in an uncontrolled fashion. This results in a surge of firing in surrounding systems, and the person can experience a loss of consciousness and convulsions as their muscles contract. Seizure severity depends on how much of the brain is involved in this uncontrolled activity. If just a small portion is affected, certain effects, such as uncontrolled muscle movements in one hand or leg, difficulty speaking, and/or issues with concentration, may occur, whereas if larger areas of the brain are affected, the person may lose consciousness and have significant muscle contractions all over their body. Seizures are typically very brief, but individuals who have them often remain confused for significant periods afterward.

Tramadol Use and Seizures

Individuals who have seizures are at risk for harming themselves during their muscle contractions or convulsions, and also at risk for brain damage if the seizures cannot be controlled. Disorders such as epilepsy and certain types of medications are most commonly implicated as the causes of seizures.

There is quite a bit of research addressing the risk of seizures and tramadol use. For example, an early study in the journal Pharmacotherapy found that seizure risk associated with tramadol use occurred when tramadol was being used with other drugs, such as other opiates or other pain-reducing drugs. Other research has indicated that seizures developing as a result of tramadol use can also be associated with uses of tramadol and alcohol, certain antidepressants, and antipsychotic drugs. A 2015 study in the journal Clinical Toxicology concluded that seizure risk was related to the dose of tramadol and that high doses or overdoses of tramadol were more likely to produce seizures than therapeutic uses.

Tramadol Abuse

For quite some time, tramadol was considered to be a drug with a low potential for abuse and the development of physical dependence; however, that status changed as a number of cases have surfaced and indicated that tramadol can induce physical dependence and be a drug of abuse. Although tramadol is potentially a drug of abuse, it remains a relatively less abused drug than other drugs in its class, such as Vicodin, OxyContin, Lortab, etc.; however, research has indicated that at high doses, it does act very similarly to other opiate drugs. As a result, it does have a potential for abuse.

Signs of tramadol abuse include:

  • Using tramadol repeatedly without a prescription
  • An individual with a prescription taking more tramadol than prescribed or taking it more often than prescribed
  • Attempting to get numerous prescriptions for tramadol
  • Taking tramadol in conjunction with other drugs of abuse, including alcohol, stimulants, other painkillers, cannabis, illicit drugs, etc.
  • Displaying issues in daily living that are directly related to use of tramadol
  • Appearing under the influence of tramadol when it is either dangerous or inappropriate to be under the influence of the drug
  • Legal issues as a result of tramadol use

Withdrawal symptoms from tramadol appear to include:

  • Nausea and/or vomiting
  • Sweating
  • Chills (with or without fever)
  • Other flulike symptoms
  • Irritability
  • Restlessness
  • Insomnia
  • Mood swings
  • Loss of appetite
  • Cravings to use tramadol

In rare cases, some individuals may experience confusion, suspiciousness, anxiety, panic attacks, and hallucinations.

What to Do If Someone Is Suspected of Abusing Tramadol

It can be extremely painful to watch a friend or loved one with any type of substance use disorder continue to use a drug of abuse in spite of the obvious negative consequences that it produces. Many times, individuals who abuse drugs like tramadol are so focused on the effects of the tramadol and what they believe the drug does for them that they are unable to view the overall picture. When approaching an individual with tramadol abuse issues, keep the following in mind:

  • Do not approach them angrily. Even though some of the person’s actions may anger you, it is important not to approach the individual out of anger. Do not threaten, express anger, be judgmental, or approach them in a confrontational manner. This type of approach typically results in a reactive stance from the individual, and nothing is achieved.
  • Just use the facts. When approaching someone who is abusing tramadol, it is most productive to simply point out actual factual information, such as an experience that you shared with the person when their tramadol use was clearly obvious and how it affected you. It is much more difficult for the person to argue with how you feel.
  • Express care. Approach the individual and interact with them in a genuine, caring, and concerned manner. Emphasize that you are concerned and want to help them.
  • Aim for understanding. It is not unusual for an individual with a substance use disorder to deny that they have a problem. Do not argue the issue. Simply point out the facts and your concern. Understand that their drug use does serve some purpose for them and that any individual who has a substance use disorder is experiencing far greater negative ramifications of their substance use than the perceived positive effects they achieve. Try to get them to see some of the negatives.
  • Get help. If possible, consult with a professional addiction therapist or interventionist before approaching the person.

When helping someone to address their tramadol abuse issues, keep these points in mind:

  • Treatment is a process. Medical detox is the first step in recovery, and it is necessary in cases of opioid withdrawal. That being said, it is not sufficient on its own. Individuals must engage in a complete recovery plan that includes professional therapy after detox.
  • Motivation is key. An excellent predictor of success in recovery is motivation. While initial motivation may not seem high, it often improves in the early stages of treatment.
  • Support is crucial. People with substance use disorders need support. This includes support from family and friends, and the development of a more robust support system while in treatment.
  • Recovery is difficult at times. Progress in anything takes hard work, and real results often come through some level of discomfort; that is where growth occurs. Individuals in recovery will experience slips and setbacks along the way. This is why understanding, motivation, and social support are crucial to long-term recovery from substance abuse.

Individuals with substance use disorders related to tramadol can be successful in their recovery. Their chances of success are increased significantly by getting involved in a professional substance use disorder treatment program.